What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 9:49 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 17, 9:49 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service New York NY
1049 PM EDT Fri Aug 17 2018
.SYNOPSIS...
A cold front across the eastern Great Lakes slowly moves
southeast, toward the region, overnight. The cold front then
crosses the area Saturday into Saturday night. A series of lows
along the cold front south of Long Island will keep the frontal
boundary not too far away for the close of the weekend into
early next week. Meanwhile, high pressure from the Canadian
Maritimes will begin building down along the Northeastern
Seaboard. High pressure gets closer to the local region Monday
into Tuesday next week. A frontal system from the west moves
across Wednesday into Wednesday night with high pressure
returning thereafter.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The severe thunderstorm watch was cancelled as the line of
thunderstorms moving through eastern NJ has weakened, with the
storms encountering somewhat more stable air as the gust front
moves out ahead of the line. Some gusty winds and heavy
rainfall will be possible with some of the stronger storms with
special weather statements possible. Surface instability and
CAPE to 2000 J/kg remain across the eastern zones.
A warm and humid airmass remains, with dew points still in the
lower to mid 70s, with some locations in the upper 70s, as the
cold front was still well to the northwest.
Will keep likely and chance probabilities as the upper shortwave
and impulses will be moving into the region overnight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The old front will be very slow to push southward across the
area. Some additional showers and thunderstorms are possible
Saturday as the upper trough axis remains to the west, through
upstate NY and into the Ohio Valley. Instability looks limited
lowering the potential for severe thunderstorm development,
precipitable waters will remain above normal and as a result any
thunderstorms that do development have the potential for heavy
downpours.
Temperatures on Saturday will be in the mid to upper 80s with
heat indices remaining below heat advisory criteria.
There is a low risk for the development of rip currents at the
Atlantic Ocean beaches Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cooler and a little less humid conditions expected to start out
Sunday through Monday with more rain in the forecast Sunday and
Sunday night as the region gets more NE flow. Airmass warms up
for mid to late in the week, near normal levels with winds
having more westerly and southerly components.
Upper level trough will be slow to exist for the close of the
weekend. Trough axis will be west of the region Sunday and
Sunday night with jet streak across the region. The trough axis
moves across Monday. The steering flow will not promote the
front to move farther south of Long Island and with weak low
pressure areas forming along it, essentially keeping some rain
showers in the forecast for the region, highest chances along
the coast.
More drying takes place Monday when more ridging aloft and high
pressure at the surface will settle more southwestward along
the Northeastern Seaboard. Dry conditions remain until midweek
when the next frontal system approaches from the west. Aloft, a
large amplitude trough will be approaching with a stronger
southerly jet ahead of it. This jet moves in Wednesday night
into early Thursday. Chances for showers return Tuesday
afternoon and Tuesday night with highest chances N/W of NYC. The
chances for showers continues Wednesday with thunderstorms
possible as well as instability is forecast to increase again
with the airmass getting warmer and more humid. Dry conditions
return Thursday into Friday next week with high pressure
returning.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Generally, VFR through the TAF period, except MVFR or lower in
any showers and thunderstorms.
Showers and thunderstorms have weakened as they move across the
metro terminals. However, there continues to be isolated
lightning strikes. Additionally, there is another developing
area of showers and thunderstorms across northern New Jersey
that will likely affect the metro terminals, so VCTS was added
through 05Z. Thereafter, conditions may actually be dry for a
period until Saturday morning, though the chance still exists
for showers and thunderstorms.
Winds S to SW tonight will shift to the SW to W late Sat
morning into the afternoon as a cold front moves through.
.OUTLOOK FOR 00Z SUNDAY THROUGH TUESDAY...
.Sat Night...Scattered showers/tstms. W flow becoming NE Sat
eve.
.Sun...Potential for MVFR conditions in shra and ne winds of
8-12kt.
.Mon-Tue..VFR.
.Tue Night-Wed...Chance of shower/tstm with MVFR conds.
&&
.MARINE...
Winds and seas remain below SCA levels overnight through
Saturday night across the forecast waters. Showers and
thunderstorms will continue to move through the area waters
overnight, and some gusty winds will be possible early,
especially across the western waters.
SCA conditions are possible on the ocean waters Sunday. Some
marginal SCA wind gusts are possible for non-ocean waters with
otherwise sub SCA conditions expected for all non-ocean waters.
Then, sub-SCA conditions are expected for all the forecast
waters early into the middle of next week but there is a
possibility the SCA seas could linger into Monday for the ocean.
Ocean seas could reach SCA criteria again Wednesday night into
Thursday.
&&
.HYDROLOGY...
Thunderstorms, with heavy to torrential rainfall, through
Saturday could result in minor urban flooding. There is also an
isolated flash flood threat with the strongest thunderstorms.
No significant widespread rainfall expected during the long
term.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Fig/JM
NEAR TERM...MET
SHORT TERM...Fig
LONG TERM...JM
AVIATION...JP
MARINE...Fig/JM/MET
HYDROLOGY...Fig/JM/MET
EQUIPMENT...
Hazardous weather outlook, Aug 17, 8:57 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
957 PM EDT Fri Aug 17 2018
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-181030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
957 PM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-181030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
957 PM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 17, 8:53 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New York NY
953 PM EDT FRI AUG 17 2018
CTZ005-006-009-NYZ068>071-073-180300-
Northern Fairfield-Southern Fairfield-Northern New
Haven-Putnam-Rockland-Bronx-Southern Westchester-Northern
Westchester-
953 PM EDT FRI AUG 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...
NORTHWESTERN NEW HAVEN...WESTCHESTER...PUTNAM...BRONX AND ROCKLAND
COUNTIES...
At 952 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fishkill to Scarsdale to Upper West
Side to Todt Hill. Movement was northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
White Plains and Port Chester around 1000 PM EDT.
New Rochelle and Greenwich around 1010 PM EDT.
Stamford around 1015 PM EDT.
Rye and Darien around 1020 PM EDT.
Norwalk and New Canaan around 1025 PM EDT.
Westport around 1035 PM EDT.
Bridgeport and Fairfield around 1040 PM EDT.
Trumbull around 1050 PM EDT.
Milford and Stratford around 1055 PM EDT.
Derby around 1100 PM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 7344 4151 7339 4147 7332 4151 7332
4151 7316 4159 7308 4115 7310 4110 7334
4105 7338 4100 7362 4099 7363 4088 7375
4084 7393 4100 7389 4101 7394 4144 7398
4149 7394 4153 7353 4167 7352
TIME...MOT...LOC 0152Z 244DEG 33KT 4153 7385 4099 7376 4080 7396 4059
7416
JMLocal storm report, Aug 17, 9:02 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1002 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM MARINE TSTM WIND NYC/LAGUARDIA AIRPORT 40.78N 73.88W
08/17/2018 M39 MPH QUEENS NY ASOS
MARINE THUNDERSTORM WIND GUST OF 34 KNOTS
&&
JELocal storm report, Aug 17, 9:10 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1010 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM MARINE TSTM WIND 1 S MAMARONECK 40.92N 73.73W
08/17/2018 M41 MPH ANZ335 NY MESONET
MARINE THUNDERSTORM WIND GUST OF 36 KNOTS
&&
JELocal storm report, Aug 17, 9:15 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1015 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 1 SE MEADOW WINDS 41.52N 74.07W
08/17/2018 ORANGE NY UTILITY COMPANY
WIRES DOWN AT ROUTE 300 AND HOLTS CORNERS ROAD
0647 PM TSTM WND DMG WOODLAND PARK 40.89N 74.19W
08/17/2018 PASSAIC NJ CO-OP OBSERVER
A TREE AND WIRES DOWN ON MT. PLEASANT AVENUE
0648 PM HAIL RIDGEWOOD 40.98N 74.11W
08/17/2018 M1.00 INCH BERGEN NJ TRAINED SPOTTER
0650 PM HAIL GLEN ROCK 40.96N 74.13W
08/17/2018 M1.00 INCH BERGEN NJ CO-OP OBSERVER
0653 PM NON-TSTM WND DMG FRANKLIN LAKES 41.01N 74.21W
08/17/2018 BERGEN NJ CO-OP OBSERVER
A TREE AND POLE DOWN ON BIRCH ROAD AND MILLBROOK LANE
0715 PM TSTM WND DMG MOUNT PLEASANT 41.10N 73.79W
08/17/2018 WESTCHESTER NY LAW ENFORCEMENT
TREES AND BRANCHES AND WIRES DOWN AT COMMERCE STREET
AND ELWOOD AVENUE
0720 PM TSTM WND DMG NORTH CASTLE 41.14N 73.68W
08/17/2018 WESTCHESTER NY LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES AND WIRES DOWN ACROSS TOWN.
0735 PM TSTM WND DMG 1 SSW BEDFORD 41.18N 73.66W
08/17/2018 WESTCHESTER NY LAW ENFORCEMENT
TREES AND WIRES DOWN AT GREENWICH ROAD AND BRETT LANE
0735 PM TSTM WND DMG 1 SE BEDFORD 41.19N 73.63W
08/17/2018 WESTCHESTER NY LAW ENFORCEMENT
TREES AND WIRES DOWN AT MIDDLE PATENT ROAD AND RUSTLING
LANE
0951 PM MARINE TSTM WIND NYC/LAGUARDIA AIRPORT 40.78N 73.88W
08/17/2018 M39 MPH QUEENS NY ASOS
MARINE THUNDERSTORM WIND GUST OF 34 KNOTS
0956 PM MARINE TSTM WIND 1 S MAMARONECK 40.92N 73.73W
08/17/2018 M41 MPH ANZ335 NY MESONET
MARINE THUNDERSTORM WIND GUST OF 36 KNOTS
&&
JELocal storm report, Aug 17, 9:41 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1041 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM MARINE TSTM WIND 1 ESE ROUND BEACH 41.08N 73.38W
08/17/2018 M48 MPH ANZ335 CT WXFLOW
42 KT WIND GUST MEASURED AT WXFLOW STATION AT NORWALK
LIGHT
&&
JMSpecial weather statement, Aug 17, 10:02 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New York NY
1102 PM EDT FRI AUG 17 2018
NJZ004-006-103>108-NYZ071>073-075-176>179-180345-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Northern
Nassau-Kings (Brooklyn)-Northern Queens-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Southern
Nassau-
1102 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHEASTERN BERGEN...ESSEX...SOUTHERN WESTCHESTER...
QUEENS...BRONX...KINGS...NEW YORK (MANHATTAN) AND NORTHWESTERN NASSAU
COUNTIES...
At 1101 PM EDT, a strong thunderstorm was located over Bloomfield,
moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Jamaica, Yonkers, Paterson, Elizabeth, New
Rochelle, Flushing, Passaic, Bayonne, White Plains, Wayne, Mott
Haven, Hoboken and Bloomfield.
LAT...LON 4067 7441 4066 7442 4083 7433 4090 7434
4090 7427 4095 7428 4105 7370 4095 7367
4091 7375 4085 7376 4086 7375 4087 7373
4086 7366 4089 7366 4068 7360 4065 7404
4068 7406 4067 7406 4063 7442
TIME...MOT...LOC 0301Z 254DEG 33KT 4084 7421